Alert archive / California / Freeze Warnings in 2019

Freeze Warning 9, NWS Eureka, CA

October 11, 2019Mendocino County, Trinity County, California

NWS Eureka, CA issued this freeze warning at Oct 11, 2019, 1:05 PM PDT for Mendocino County, Trinity County, California. It took effect at Oct 12, 2019, 1:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2019, 1:05 PM PDT (20:05 UTC)
In effect from
Oct 12, 2019, 1:00 AM PDT
Expired
Oct 12, 2019, 10:00 AM PDT
In force
9 hr
Issued by
NWS Eureka, CA

Counties Mendocino County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 100 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.1 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3304 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

506 
WWUS76 KEKA 112005
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
105 PM PDT Fri Oct 11 2019

CAZ107-108-110-111-120415-
/O.NEW.KEKA.FZ.W.0009.191012T0800Z-191012T1700Z/
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-
105 PM PDT Fri Oct 11 2019

...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM PDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Trinity county and the northern interior of Mendocino
  county. The coldest spots will include Hayfork, Weaverville,
  Covelo and other valley locations.

* WHEN...From 1 AM to 10 AM PDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ104>106-112-113-120415-
/O.NEW.KEKA.FR.Y.0027.191012T0800Z-191012T1700Z/
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
105 PM PDT Fri Oct 11 2019

...FROST ADVISORY IN EFFECT FROM 1 AM TO 10 AM PDT SATURDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.
  A few local cold spots could see temperatures below freezing.

* WHERE...Southwestern Humboldt, Humboldt Interior, Southern
  Mendocino Interior. Coldest locations will be in the valleys.

* WHEN...From 1 AM to 10 AM PDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
335 
WWUS76 KEKA 120401
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
901 PM PDT Fri Oct 11 2019

CAZ107-108-110-111-121215-
/O.CON.KEKA.FZ.W.0009.191012T0800Z-191012T1700Z/
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-
901 PM PDT Fri Oct 11 2019

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM PDT
SATURDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Trinity county and the northern interior of Mendocino 
  county. The coldest spots will include Hayfork, Weaverville, 
  Covelo and other valley locations.

* WHEN...From 1 AM to 10 AM PDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ104>106-112-113-121215-
/O.CON.KEKA.FR.Y.0027.191012T0800Z-191012T1700Z/
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
901 PM PDT Fri Oct 11 2019

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM PDT
SATURDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation. A few local cold spots could see temperatures below 
  freezing.

* WHERE...Southwestern Humboldt, Humboldt Interior, Southern 
  Mendocino Interior. Coldest locations will be in the valleys.

* WHEN...From 1 AM to 10 AM PDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
963 
WWUS76 KEKA 121020
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
320 AM PDT Sat Oct 12 2019

CAZ107-108-110-111-121700-
/O.CON.KEKA.FZ.W.0009.000000T0000Z-191012T1700Z/
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-
320 AM PDT Sat Oct 12 2019

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM PDT THIS
MORNING...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Trinity county and a few interior valleys of northern
  Mendocino County. The coldest spots will include Hayfork,
  Weaverville, Willits, and other valley locations.

* WHEN...From 1 AM to 10 AM PDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ104>106-112-113-121700-
/O.CON.KEKA.FR.Y.0027.000000T0000Z-191012T1700Z/
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
320 AM PDT Sat Oct 12 2019

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT THIS
MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation. A few local cold spots could see temperatures below 
  freezing.

* WHERE...Southwestern Humboldt, Humboldt Interior, Southern 
  Mendocino Interior. Coldest locations will be in the valleys.

* WHEN...From 1 AM to 10 AM PDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Oct 11, 4:25 AM PDT, 8 hours 40 minutes earlier.

Area forecast discussion, Oct 11, 4:25 AM PDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
425 AM PDT Fri Oct 11 2019

.SYNOPSIS...Mild and dry conditions are expected to continue
through Tuesday, with some increasing cloud cover over the
weekend. Rain probabilities are increasing between the middle and
end of next week. Cool overnight lows can once again be expected
Friday night.

&&

.DISCUSSION...A cool and very dry airmass remains firmly in place
across the region tonight, which is once again allowing for very
efficient cool air drainage into interior valleys. As a result,
temperatures in these low elevations throughout the interior have
plummeted once again, including a few areas of Trinity county that
have dipped below freezing. On the contrary, temperatures in many
mid and high elevations that are above the pooling cold air have
remained quite mild in places, and have remained in the upper 50s
to the mid 60s through the night. By mid morning, temperatures in
valleys will quickly rise as mixing begins and the temperature
inversion breaks. Due to the continuation of very dry air in the
region, this afternoon will once again be cloud free, mild, and
generally pleasant in most areas.

On Saturday, a weak cold front will sweep through the region, but
this feature will bring little more than increasing cloud cover,
slightly cooler temperatures, and increasing humidity. No
precipitation is expected with this feature, and none is expected
through Tuesday at the very least. Otherwise, conditions Saturday
through Tuesday will feature near normal temperatures and benign
weather.

While deterministic model runs continue to fluctuate regarding the
arrival time and strength of a series of cold fronts between
Wednesday and Friday, ensemble forecasts continue to exhibit a
high degree of confidence that rain can be expected during this
time frame. Precipitation percentages that are currently in the
forecast for any given day remain lower than the overall
probability of rain over the entire 3 day period, which is
primarily due to the aforementioned uncertainty regarding the
arrival time of the front. In any case, rain is likely for
northern areas like Del Norte and Humboldt, and possible across
other areas farther inland and to the south. /BRC

&&

.AVIATION...High clouds will continue to pass over the area through
this morning. Statistical guidance does suggest MVFR conditions will
be possible along the coast later this morning, but HREF guidance
does not agree. As a result, expect mostly VFR conditions to
continue along the coast through this evening. Elsewhere, VFR
conditions are expected to prevail.

&&

.MARINE...Mostly light winds are forecast to persist through late on
Saturday, with moderate northerlies expected to develop early on
Sunday. These elevated winds will persist through Monday evening.
Winds are expected to switch to southerly ahead of a cold front on
Tuesday. Southerlies are forecast to stick around through Wednesday
night and then become to west to northwest behind the front.
Northerlies are forecast to return on Friday. Otherwise, a northwest
swell will begin to move through the waters Sunday afternoon.

&&

.FIRE WEATHER...While winds have weakened considerably in most
areas, very dry air remains in place throughout the region. As a
result, humidity recoveries have been downright poor across most
mid and high elevations Friday morning, with only moderate
recoveries even in valley bottoms. Humidity will remain very low
through the day Friday as well, with perhaps a slight warming
trend as well. Recoveries are only expected to be slightly
improved Saturday morning as dry air lingers in the region.

However, a weak cold front will move through the area Saturday,
which will bring slightly cooler temperatures and increasing
humidity, at least when compared to the dry airmass that exists
today. Overall conditions will remain dry through Tuesday, with no
precipitation expected during this timeframe.

A stronger, wetter cold front (or series of fronts) is expected
to bring at least some wetting rain to parts of the region from
mid to late next week. There remains some timing uncertainty
regarding the initial onset of precipitation, but confidence
remains high that wetting rain will occur during this period,
with the highest confidence of occurrence across Del Norte and
Humboldt counties. /BRC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Freeze Warning until 9 AM PDT this morning for CAZ107-108.

     Frost Advisory until 9 AM PDT this morning for CAZ104-106-110-
     111-113.

NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Oct 11, 3:51 AM PDT, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
351 AM PDT Fri Oct 11 2019

CAZ101>103-105-109-121100-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Northern Humboldt Interior-Mendocino Coast-
351 AM PDT Fri Oct 11 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-121100-
Southwestern Humboldt-
351 AM PDT Fri Oct 11 2019

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory remains in effect until 9 AM Friday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ112-121100-
Southwestern Mendocino Interior-
351 AM PDT Fri Oct 11 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106-110-111-113-121100-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southeastern Mendocino Interior-
351 AM PDT Fri Oct 11 2019

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory remains in effect until 9 AM Friday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-121100-
Northern Trinity-Southern Trinity-
351 AM PDT Fri Oct 11 2019

...FREEZE WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Freeze Warning remains in effect until 9 AM Friday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 1:05 PM PDTFrost AdvisoryEKAHumboldt, Mendocino21 hr

Nearby

Freeze Warnings in California, 2019Every freeze warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.